Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Pueblo, CO

May 24, 1998Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 7:20 PM MDT for Prowers County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 7:20 PM MDT (01:20 UTC)
Expired
May 24, 1998, 8:20 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:21 PM MDTHail 0.75Holly, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS1 KPUB 250122 RRA
SVRPUB
COC099-250220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
720 PM MDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 820 PM MDT

* AT 717 PM MDT...RADAR SHOWED SEVERE STORMS 22 MILES NORTHEAST OF
  LAMAR AND 15 MILES SOUTH SOUTHWEST OF LAMAR...MOVING EAST AT 20
  MPH.

SOME LOCATIONS AFFECTED WILL BE EXTREME NORTHEAST PROWERS COUNTY
THROUGH 745 PM...AND ACROSS HIGHWAYS 287/385 SOUTH OF LAMAR BY 730
PM MDT.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE
STORMS IS LARGE HAIL AND DAMAGING WINDS.  A TORNADO WATCH IS IN
EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE
TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:29 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 24, 2:29 PM MDT, 4 hours 51 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN MAY 24 1998

WILL KEEP THIS QUITE SHORT DUE TO TORNADO WATCH/SEVERE
THUNDERSTORM ACTIVITY.  WILL KEEP GOING FORECAST OF SCATTERED
THUNDERSTORMS...SOME SEVERE...OVER THE EASTERN CWFA ESPECIALLY
NEAR THE COLORADO/KANSAS BORDER WITH 19Z/23RD CAPES APPROACHING
2000 J/KG AND LI'S IN THE -6 TO -8 RANGE ACCORDING TO GOES 8/9
SOUNDING INFO.  MINIMUM TEMPERATURES TO RUN NEAR TO SLIGHTLY
BELOW THIS MORNING'S VALUES.

"7"

In the hours before

Special weather statement, May 24, 3:49 PM MDT, 3 hours 31 minutes before
COZ068-070-073-242250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER EXTREME SOUTHEAST FREMONT
COUNTY...ABOUT 4 MILES NORTH OF WETMORE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 15 MPH AND WILL CROSS HIGHWAY 50 BETWEEN PENROSE
AND PUEBLO WEST BY 410 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY WINDS UP TO 45
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:11 PM MDT, 2 hours 9 minutes before
COZ080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS
COUNTY....15 MILES SOUTH OF HOLLY.  THIS STORM WAS MOVING SLOWLY
EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH
IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:11 PM MDT, 2 hours 9 minutes before
COZ080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS
COUNTY....15 MILES SOUTH OF HOLLY.  THIS STORM WAS MOVING SLOWLY
EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH
IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Local storm report, May 24, 5:34 PM MDT, 1 hour 46 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
534 PM MDT SUN MAY 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    18 W EADS                 CO   1.00 HAIL
05/24/98   KIOWA

0520 PM    18 W EADS                 CO   0.75 HAIL
05/24/98   KIOWA
Special weather statement, May 24, 5:40 PM MDT, 1 hour 40 minutes before
COZ076-250040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT SUN MAY 24 1998

...THUNDERSTORMS DEVELOPING OVER NORTHERN CROWLEY AND SOUTHEASTERN
OTERO COUNTY...
...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT...

AT 536 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
ACROSS NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY. THESE STORMS
WERE MOVING SLOWLY TO THE EAST AT 5 MPH...AND WILL BE CAPABLE OF
PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:40 PM MDT, 1 hour 40 minutes before
COZ076-250040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT SUN MAY 24 1998

...THUNDERSTORMS DEVELOPING OVER NORTHERN CROWLEY AND SOUTHEASTERN
OTERO COUNTY...
...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT...

AT 536 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
ACROSS NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY. THESE STORMS
WERE MOVING SLOWLY TO THE EAST AT 5 MPH...AND WILL BE CAPABLE OF
PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:07 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero58 min
May 24, 6:14 PM MDTSevere Thunderstorm WarningPUBBent61 min
May 24, 6:28 PM MDTTornado WarningPUBOtero57 min
May 24, 6:49 PM MDTSevere Thunderstorm WarningPUBKiowa61 min
May 24, 7:14 PM MDTSevere Thunderstorm WarningPUBBent56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.